Alert archive / Virginia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 66, NWS Blacksburg, VA

May 23, 2010Amherst County, Appomattox County, Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2010, 1:37 PM EDT for Amherst County, Appomattox County, Campbell County, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2010, 1:37 PM EDT (17:37 UTC)
Expired
May 23, 2010, 2:30 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Amherst County, VA, Appomattox County, VA, Campbell County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:33 PM EDT, 4 minutes earlier.

Area forecast discussion, May 23, 1:33 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
133 PM EDT SUN MAY 23 2010

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BE OVER CENTRAL VIRGINIA THIS
AFTERNOON...THEN OVER SOUTHEAST NORTH CAROLINA THIS EVENING. THIS
SYSTEM WILL THEN GET ABSORBED BY ANOTHER LOW WELL OFF THE
SOUTHEAST COAST MONDAY AND MEANDER OFFSHORE INTO THE MIDDLE OF
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
VIS SAT SHOWING GOOD DEVELOPMENT OF CU FIELD FROM SE WV/NEW RIVER
VALLEY EAST INTO THE VA/NC PIEDMONT. SHOWERS/TSRA FORMING UNDER
THE UPPER LOW IN NRN VA...MOVING SWD INTO MY NRN CWA. BASED ON
LATEST WRF...AND MESOANALYSIS...THE BEST LOCATION FOR CONVECTION
THIS AFTN...WILL BE EAST OF THE BLUE RIDGE. HAVE MADE ADJUSTMENTS
TO UP POPS FROM NORTH OF LYH TO DANVILLE THIS
AFTERNOON...WITH LIKELY THERE...TO ISOLATED OR NONE TOWARD FAR SW
VA.

WILL HAVE TO WATCH FOR SVR POTENTIAL AS COOL AIR ALOFT COULD BRING
SOME HAIL...BUT CHANCES ARE VER LOW. PWATS ARE LOWER THIS MORNING
THAN YESTERDAY...ALTHOUGH STILL SEEING 1.0 TO 1.3 INCHES IN THE
EAST...SO RAINS COULD BE HEAVY OUT THERE THIS AFTERNOON.

FORECAST HIGHS WERE RAISED A FEW DEGREES...ESPECIALLY IN THE SW THINKING
WILL SEE MORE SUN.

WHILE MODELS DIFFER ON THE FORECAST LOCATION OF THE UPPER LOW BY
12Z MONDAY...WITH THE NAM FARTHER NORTH THAN THE GFS...12Z ECMWF
AND GEM...ALL OF THESE MODELS AGREE A DEEP EASTERLY FLOW FORMS
WHICH SHOULD KEEP SHOWERS GOING THROUGH SUNDAY NIGHT...ESPECIALLY
EAST OF THE BLUE RIDGE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
UPPER LEVEL LOW MERGES WITH AN UPPER LOW OFF THE CAROLINAS COAST
MONDAY THEN LINGERS OVER THE WESTERN ATLANTIC THROUGH TUESDAY
NIGHT. THIS WILL AID IN KEEPING THE AREA IN A WEAK EAST TO
NORTHEASTERLY FLOW. HAVE LEANED TOWARD A BLEND OF THE 00Z GFS AND
THE 12Z ECMWF FOR THIS TIME PERIOD. ALTHOUGH A GOOD CHANCE ACROSS
THE ENTIRE COUNTY WARNING AREA...MODELS SUGGEST THE HIGHEST POPS
TO BE MAINLY ALONG THE BLUE RIDGE AND EAST MONDAY AFTERNOON. THE
POPS WILL THEN TAPER OFF FROM EAST TO WEST LATE MONDAY NIGHT AS
THE DEEP MOISTURE DIMINISHES. WITH SOME INSTABILITY PRESENT EXPECT
SOME DEVELOPMENT OF THUNDERSTORMS MONDAY AFTERNOON AND DECREASING
IN THE OVERNIGHT HOURS. PRECIP CHANCES CONTINUE TO DECREASE
THROUGH TUESDAY NIGHT AS HIGH PRESSURE AT THE SURFACE AND ALOFT
TRIES TO BUILD INTO THE REGION FROM THE NORTH.

MAX TEMPERATURES FOR MONDAY WILL BE BELOW NORMAL AND THEN RISING TO
NEAR SEASONAL NORMS MONDAY NIGHT THROUGH TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE CLOSED UPPER HIGH WEAKENS AND RETROGRADES SOMEWHAT AS
TROUGHING ENTERS HUDSON BAY LATE WEEK. THIS ALLOWS A TROUGH TO
DEEPEN INTO NEW ENGLAND AND EVENTUALLY ATTRACTS THE SLOWLY OPENING
UPPER LOW JUST OFF THE SOUTHEAST COAST. AFTER A BACKDOOR FRONT
SNEAKS EAST OF THE APPLN MTNS THURSDAY...WINDS VEER BACK TO THE SW
AND WEST NEAR THE END OF THE LONG TERM. THUS...A WARMUP SOLIDLY
INTO THE 80S MAY ARRIVE FRIDAY AND SATURDAY WITH H85 TEMPS IN THE
UPPER TEENS. WIDELY SCATTERED SHWS/STORMS MAY DEVELOP MOSTLY ALONG
THE SOUTHERN CWA WITH THE BACKDOOR BOUNDARY THURSDAY...AND THEN
PERHAPS AGAIN FRI/SAT...IF ENOUGH COOL AIR REMAINS IN THE
MIDLEVELS...MITIGATING ANY CAP.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
CONVECTION BREAKING OUT OVER THE SHENANDOAH VALLEY EAST TOWARD
LYH/CHO MOVING SLOWLY SOUTH. TERMINALS THAT HAVE THE GREATEST
CHANCE OF SEEING A SHOWER AND THUNDER IS LYH. FOR NOW WENT WITH
VCTS IN THE PREVAILING AND A PERIOD OF MODERATE SHOWERS AND IFR
VSBY BETWEEN 18-20Z. DANVILLE MAY ALSO SEE SOME CONVECTION THIS
AFTERNOON BUT ATTM...KEPT IT AS A CB IN TH CLOUD GROUPS WITH
A TEMP FOR IFR VSBY/MVFR CIGS.

FURTHER WEST THINK THE CHANCE OF PRECIP WILL BE LESS BUT CANNOT
RULE OUT A SHOWER NEAR LWB/ROA...BUT OVERALL VFR WX EXPECTED
THROUGH THIS EVENING.

THE MAIN THREAT OF SHRA/TSRA WILL BE EAST/SOUTHEAST OF LYH/DAN
THIS EVENING AND LOOKING AT NE-E FLOW BRINGING LOW CIGS...AND
MAYBE EVEN SUB MVFR VSBYS LATE TONIGHT.

BLF/ROA SHOULD SEE MVFR CIGS LATE TONIGHT...WHILE LWB DROPS TO
LIFR RANGE.

SUNDAY MORNING...CLOUDS WILL BE SLOW TO DISPERSE AND KEEPING MVFR
CIGS IN THROUGH THE PERIOD.

AS THIS UPPER LOW DROPS SOUTH THROUGH THE MID ATLANTIC REGION THE
POTENTIAL FOR PERSISTENT MVFR/IFR CONDITIONS WILL CONTINUE INTO
MONDAY AFTN. BY TUESDAY...A LOW OFF THE SOUTHEAST COAST STILL COULD
BE AFFECTING THE EASTERN SECTIONS OF THE AREA...FROM ROANOKE
EAST...WITH SHOWERS AND LOWER CIGS FOLLOWED BY ONLY A GRADUAL
IMPROVEMENT INTO MID WEEK.

&&

.EQUIPMENT...
THE KFCX 88D REMAINS DOWN. THE EARLIEST RETURN TO SERVICE WILL
BE MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH/WP
NEAR TERM...PH/WP
SHORT TERM...REB
LONG TERM...KM
AVIATION...PH/WP
EQUIPMENT...
Hazardous weather outlook, May 23, 10:29 AM EDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 AM EDT SUN MAY 23 2010

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-241430-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
1029 AM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-241430-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1029 AM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON COULD BRING LOCALIZED FLOODING
AS WELL AS LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 1:02 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
102 PM EDT SUN MAY 23 2010

VAZ023-024-034-231745-
BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
102 PM EDT SUN MAY 23 2010

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...BOTETOURT AND
ROCKBRIDGE COUNTIES...

AT 100 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF COLLIERSTOWN...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR NATURAL BRIDGE AROUND 125 PM AND ARCADIA
AROUND 145 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3734 7962 3743 7992 3786 7959 3776 7940

WP
Local storm report, May 23, 1:07 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 PM EDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     ELMO                    36.67N 79.13W
05/22/2010                   HALIFAX            VA   EMERGENCY MNGR

            LARGE TREE DOWN. TIME ESTIMATED FROM RADAR.

&&

KM
Special weather statement, May 23, 1:10 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT SUN MAY 23 2010

VAZ035-045-046-231800-
AMHERST VA-APPOMATTOX VA-CAMPBELL VA-
110 PM EDT SUN MAY 23 2010

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...APPOMATTOX AND
CAMPBELL COUNTIES...

AT 104 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
AMHERST...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MADISON HEIGHTS AROUND 125 PM...STONEWALL
AROUND 130 PM...BOCOCK AROUND 140 PM...CONCORD AROUND 150 PM AND
RUSTBURG AROUND 200 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3722 7886 3719 7917 3762 7918 3766 7896

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:02 PM EDTSpecial Weather StatementRNKBotetourt, City of Lexington43 min
May 23, 1:10 PM EDTSpecial Weather StatementRNKCampbell50 min
May 23, 1:49 PM EDTFlash Flood WarningRNKAmherst, Appomattox5 hr
May 23, 2:10 PM EDTSpecial Weather StatementRNKBuckingham65 min
May 23, 3:53 PM EDTSpecial Weather StatementRNKAmherst37 min
May 23, 6:01 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Pittsylvania59 min
May 22, 10:23 PM EDTSpecial Weather StatementRNKStokes67 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.